Alert archive / Kansas / Freeze Warnings in 2014

Freeze Warning 4, NWS Dodge City, KS

May 13, 20148 counties in Kansas

NWS Dodge City, KS issued this freeze warning at May 13, 2014, 11:12 AM CDT for 8 counties in Kansas. It took effect at May 14, 2014, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2014, 11:12 AM CDT (16:12 UTC)
In effect from
May 14, 2014, 4:00 AM CDT
Expired
May 14, 2014, 8:00 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WWUS73 KDDC 131612
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 AM CDT TUE MAY 13 2014

...ANOTHER COLD NIGHT IS IN STORE...

.UNDER MOSTLY CLEAR SKIES AND WITH LIGHT NORTH WINDS, TEMPERATURES
WILL FALL JUST BELOW THE FREEZING MARK FOR A FEW HOURS TOWARD DAYBREAK.

KSZ043-044-061>063-074-075-084-140600-
/O.NEW.KDDC.FZ.W.0004.140514T0900Z-140514T1300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...ELKHART...RICHFIELD
1112 AM CDT TUE MAY 13 2014 /1012 AM MDT TUE MAY 13 2014/

...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT
/7 AM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT
/7 AM MDT/ WEDNESDAY. 

* TEMPERATURE...WILL FALL TO THE 30 TO 32 DEGREE RANGE TOWARDS
  SUNRISE.

* IMPACTS...TEMPERATURES THIS COLD CAN DAMAGE SENSITIVE PLANTS AND
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

12
3 follow-up statements
987 
WWUS73 KDDC 131922
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT TUE MAY 13 2014

...ANOTHER COLD NIGHT IS IN STORE...

.UNDER MOSTLY CLEAR SKIES AND WITH LIGHT NORTH WINDS...
TEMPERATURES WILL FALL JUST BELOW THE FREEZING MARK FOR A FEW
HOURS TOWARD DAYBREAK.

KSZ043-044-061>063-074-075-084-140600-
/O.CON.KDDC.FZ.W.0004.140514T0900Z-140514T1300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...ELKHART...RICHFIELD
222 PM CDT TUE MAY 13 2014 /122 PM MDT TUE MAY 13 2014/

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
8 AM CDT /7 AM MDT/ WEDNESDAY...

* TEMPERATURE...WILL FALL TO THE 30 TO 32 DEGREE RANGE TOWARDS 
  SUNRISE. 

* IMPACTS...TEMPERATURES THIS COLD CAN DAMAGE SENSITIVE PLANTS 
  AND VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ030-031-045-046-064-076-077-085-086-140600-
/O.NEW.KDDC.FR.Y.0002.140514T0900Z-140514T1300Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-HASKELL-GRAY-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...HUGOTON...
MOSCOW...LIBERAL...KISMET
222 PM CDT TUE MAY 13 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY. 

* TEMPERATURE...WILL FALL TO THE 33 TO 36 DEGREE RANGE TOWARD
  SUNRISE.

* IMPACTS...FROST CAN FORM AT THESE TEMPERATURES, AFFECTING
  CERTAIN SENSITIVE PLANTS AND VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

12
530 
WWUS73 KDDC 140453
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT TUE MAY 13 2014

...ANOTHER COLD NIGHT IS IN STORE...

.UNDER MOSTLY CLEAR SKIES AND WITH LIGHT NORTH WINDS...
TEMPERATURES WILL FALL JUST BELOW THE FREEZING MARK FOR A FEW
HOURS TOWARD DAYBREAK.

KSZ043-044-061>063-074-075-084-141300-
/O.CON.KDDC.FZ.W.0004.140514T0900Z-140514T1300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...ELKHART...RICHFIELD
1153 PM CDT TUE MAY 13 2014 /1053 PM MDT TUE MAY 13 2014/

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
8 AM CDT /7 AM MDT/ WEDNESDAY...

* TEMPERATURE...WILL FALL TO THE 30 TO 32 DEGREE RANGE TOWARDS 
  SUNRISE. 

* IMPACTS...TEMPERATURES THIS COLD CAN DAMAGE SENSITIVE PLANTS 
  AND VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ030-031-045-046-064-076-077-085-086-141300-
/O.CON.KDDC.FR.Y.0002.140514T0900Z-140514T1300Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-HASKELL-GRAY-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...HUGOTON...
MOSCOW...LIBERAL...KISMET
1153 PM CDT TUE MAY 13 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
WEDNESDAY...

* TEMPERATURE...WILL FALL TO THE 33 TO 36 DEGREE RANGE TOWARD 
  SUNRISE. 

* IMPACTS...FROST CAN FORM AT THESE TEMPERATURES... AFFECTING 
  CERTAIN SENSITIVE PLANTS AND VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BURGERT
160 
WWUS73 KDDC 141246
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
746 AM CDT WED MAY 14 2014

...TEMPERATURES CLIMBING ABOVE FREEZING...

.TEMPERATURES HAVE RISEN ABOVE FREEZING THIS MORNING.

KSZ043-044-061>063-074-075-084-141400-
/O.EXP.KDDC.FZ.W.0004.000000T0000Z-140514T1300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...ELKHART...RICHFIELD
746 AM CDT WED MAY 14 2014 /646 AM MDT WED MAY 14 2014/

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT /7 AM MDT/ THIS
MORNING...

THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE.

$$

KSZ030-031-045-046-064-076-077-085-086-141400-
/O.EXP.KDDC.FR.Y.0002.000000T0000Z-140514T1300Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-HASKELL-GRAY-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...HUGOTON...
MOSCOW...LIBERAL...KISMET
746 AM CDT WED MAY 14 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at May 13, 6:05 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 13, 6:05 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
605 AM CDT Tue May 13 2014

...UPDATE TO AVIATION...

.SHORT TERM...(Today and tonight)
ISSUED AT 203 AM CDT TUE MAY 13 2014

A surface to 850mb ridge axis will build into western Kansas
today as an upper level trough crosses the Central Rockies and
begins to move out into Central High Plain. 850mb thermal trough that
was located over southwest Kansas at 00z Tuesday will also shift
east and both the NAM and GFS indicated a 5c to 7c warm up by 00z
Wednesday. Based on this warming and mostly sunny skies the latest
MAV/MET guidance with highs generally in the 60 to 65 degree range
looks on track.

Some overnight cloud cover will be possible under the cool 500mb
trough as it crosses western Kansas. Given the expected cloud
cover, light winds, and dewpoints in the mid to upper 20s the lows
tonight will once again fall back into the 30s. Overnight lows are
currently expected to be mainly in mid to upper 30s.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 337 AM CDT TUE MAY 13 2014

Medium range models indicate an elongated upper level trough of low
pressure transitioning slowly eastward across the Central Plains
Wednesday giving way to a northwesterly flow aloft across the
Western High Plains by Wednesday night. Dry conditions are likely
through at least early Thursday as much drier air infiltrates the
lower and mid levels. There is an outside chance for a few high
based showers late Thursday as an H5 vort lobe swings southeastward
across the Northern Plains into the Central Plains on the back side
of the departing large scale trough axis. Associated with this
feature will be a marginally intensified upper level jet
increasing dynamic support aloft. Along with the help of some
moisture return in the lower/mid levels as indicated by GFS/ECMWF
model soundings, a few light showers will be possible across
central and portions of southwest Kansas Thursday afternoon/evening.
A similar setup will exist Friday with the additional help of an
easterly upslope flow as surface low pressure develops generally
across southeastern Colorado and the western panhandle of
Oklahoma.

Temperatures will gradually warm from Tuesday into Wednesday even as
surface high pressure remains settled across the Colorado Rockies.
This will allow a low level northwesterly flow to persist across the
high plains of western Kansas. With marginally warmer air moving
into the area combined with the help of some downsloping, expect
highs well up into the 60s(F) to near 70F Wednesday afternoon. The
gradual warming trend will continue through the weekend as the
northwesterly flow aloft becomes more zonal across the Western
High Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 602 AM CDT TUE MAY 13 2014

VFR conditions will prevail at all TAF sites through late this
evening. As for winds, surface high pressure will remain settled
across the Colorado Rockies through tonight. As a result,
northwesterly winds of 10 to 15kt will increase up to around 20 to
30kt through this afternoon, then subside somewhat this evening
with the loss of daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  37  66  39 /   0   0   0   0
GCK  61  34  65  38 /   0   0   0   0
EHA  59  36  65  39 /   0   0   0   0
LBL  62  34  67  39 /   0   0   0   0
HYS  63  34  67  40 /   0   0   0   0
P28  67  40  70  43 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING until 8 AM CDT /7 AM MDT/ this morning FOR KSZ043-
044-061>063.

&&

SHORT TERM...Burgert
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 13, 10:55 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT TUE MAY 13 2014

KSZ030-031-043>046-061>066-074>081-084>090-141100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1055 AM CDT TUE MAY 13 2014 /955 AM MDT TUE MAY 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FREEZE WARNING POSTED LATE TONIGHT, WEST OF A LINE FROM
SCOTT CITY TO GARDEN CITY TO HUGOTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:22 PM CDTFrost AdvisoryDDCEllis, Gray, Haskell, Hodgeman, Ness, Rush and 3 more18 hr

Nearby

Freeze Warnings in Kansas, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.